Tornadoes · United States · North Dakota · 2005
F0 tornado, Cavalier to Neche, North Dakota, June 8, 2005
From Cavalier to Neche, this F0 tornado ran 3.0 miles across Pembina County on June 8, 2005, touching down at 4:27 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 8, 2005
- Touchdown
- 4:27 PM CDT (21:27 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pembina County
- Touchdown point
- 48.800, -97.680
- Lift-off point
- 48.830, -97.670
- Record number
- 977
What the Weather Service recorded
No significant tree damage occurred, but dust plumes were evident as the tornado crossed open fields.
Several trees were knocked down in each shelterbelt this tornado crossed. A metal roof was also damaged by the tornado. One to two additional funnels were pendant from the same wall cloud at various times.
The tornado touched down near county highway 55 and tracked for nearly 3 miles, passing just west of Neche. Several trees were knocked down on both sides of state highway 18 at the northwest corner of Neche, indicating a possible counter-clockwise rotation (which is a rare phenomenon in the northern hemisphere). The tornado continued along a north-northeast path and crossed the Canadian border about one-half mile east of the Neche-Gretna border station.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 8, 2:00 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 200 PM CDT WED JUN 8 2005 ...MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE POP CHANCES THIS EVENING AND THEN PERIODIC THREATS REMAINDER OF PERIOD... .CURRENT OBSERVATIONAL OVERVIEW... 18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WITH STRONGEST PRESSURE FALLS OVER MANITOBA PROVINCE STILL SUGGESTING FEATURE SHOULD LIFT OFF TO THE NORTHEAST THIS AFTERNOON AND EVENING. IN ADDITION GOOD RISE/FALL COUPLET NOTED OVER EASTERN MINNESOTA. LATEST WATER VAPOR IMAGERY INDICATED 250MB JET MAX FROM THE CENTRAL ROCKIES TO THE NORTHERN PLAINS. STRONG VORTICITY MAXIMA EVIDENT IN LEFT EXIT REGION OF UPPER LEVEL JET OVER SOUTHWEST NORTH DAKOTA. .SHORT TERM (TONIGHT-SAT)... AS LOW PRESSURE LIFT NORTHEAST INTO SOUTHERN CANADA LATE THIS AFTN AND EVE ASSOCIATED NW/SE ORIENTATED SURFACE BOUNDARY WILL ROTATE NORTHEAST ACROSS MINNESOTA INTO WISCONSIN BY LATER TONIGHT. DRY PUNCH CURRENTLY LIFTING NORTHEAST FROM SOUTHEAST NORTH DAKOTA WILL PROMOTE RAPID ATMOSPHERIC DESTABILIZATION LEADING TO MODERATE INSTABILITY MAINLY FROM THE CENTRAL RED RIVER VALLEY TO POINTS SOUTH AND EAST. THIS COUPLED WITH APPROACHING UPPER LEVEL JET SHOULD LEAD TO THUNDERSTORM DEVELOPMENT POSSIBLY SEVERE BY MID TO LATE AFTERNOON FROM THE RED RIVER VALLEY EAST. EXPECT INITIAL SUPERCELLS THAT DO DEVELOP TO FORM INTO A LINE SEGMENT THIS EVENING AND TAKE PROGRESSIVE ROUTE EAST OUT OF CWFA BEFORE MIDNIGHT. BREAK IN ACTION EXPECTED ON THURSDAY AS VERTICALLY STACKED LOW PRESSURE CONTINUES TO LIFT NORTHEAST INTO CANADA. HOWEVER LULL IN CONVECTION/UNSETTLED PATTERN SHOULD BE SHORT-LIVED AS PERSISTENT SOUTHWEST FLOW ALOFT CONTINUES OVER NORTHERN PLAINS INTO WEEKEND. HAVE KEPT LOW POP THREATS FOR FRIDAY AND SATURDAY AS EMBEDDED SHOTS OF SHORTWAVE ENERGY HELP TO PROMOTE BOUNDARY/WAVES OF LOW PRESSURE TO INTERACT WITH INSTABILITY IN PLACE. TEMPERATURES THROUGH THE PERIOD SHOULD AVERAGE SOMEWHAT BELOW NORMAL FOR THE EARLY PART OF JUNE. .LONG TERM (SUN-WED)... THE PATTERN JUST ISNT WANTING TO CHANGE WITH YET ANOTHER UPPER LOW SPINNING IN THE ROCKIES. A SERIES OF SHORTWAVES EJECT OUT INTO THE PLAINS WITH SEVERAL ROUNDS OF CONVECTION THROUGH MONDAY. RIDGING MOVES IN BEHIND THE LOW AS IT DEPARTS ON TUESDAY...WITH DRY WEATHER EXPECTED FOR MID-WEEK. TEMPERATURES DURING THIS TIME WILL RUN CLOSE TO SEASONAL AVERAGES WITH LOWS IN THE 50S AND HIGHS IN THE 70S. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/JCA
Hazardous weather outlook, Jun 8, 7:01 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 701 AM CDT WED JUN 8 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 701 AM CDT WED JUN 8 2005 ...SEVERE THUNDERSTORM ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND EVENING A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR NORTHWEST AND WEST CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA EAST OF A LINE FROM WAHPETON NORTH DAKOTA TO LANGDON NORTH DAKOTA. STORM ARE EXPECTED TO DEVELOP AFTER 2 PM AND SHOULD MOVE OUT OF REGION AROUND 11 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THE STORMS. UNSTABLE CONDITIONS WILL DEVELOP DRY COOL AIR ALOFT WILL MOVE OVER MOIST AIR NEAR THE SURFACE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING OVER THE SOUTHEAST HALF OF THE RED RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE HOPPES
In the hours before
Special weather statement, Jun 8, 2:09 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 209 PM CDT WED JUN 8 2005 MNZ027-040-081925- WEST BECKER MN-GRANT MN- ...TEST MESSAGE... THIS IS A TEST MESSAGE ONLY. PLEASE ENSURE TRANSMISSION TO THE DETROIT LAKES WARNING POINT. INCLUDING THE CITIES OF DETROIT LAKES. GUST
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
9.5 hours before the tornado, 321 km from the path. June 8, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -74767 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Hallock (HCO), 54 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the touchdown began at 21:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 8, 2005
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.